Vasovagal Syncope

Vasovagal Syncope (Fainting) After Vaccination

What is vasovagal syncope?

Vasovagal syncope, or fainting, happens when something triggers the body’s nervous system to slow the heart rate and dilate the blood vessels, which leads to a rapid decline in blood pressure. If the blood pressure drops low enough, the brain is deprived of oxygen and the person faints. This can result in injury from falling.

The most common vasovagal syncope triggers are sudden, severe pain; seeing a traumatic event; having blood drawn and standing motionless for long stretches of time.

What are the symptoms of vasovagal syncope?

Before a person faints, there are a number of warning signs. These are known as prodromal symptoms, and they usually occur within a few minutes of loss of consciousness. These include:

  • Blurry vision
  • Cold, clammy sweat
  • Feeling of warmth
  • Lightheadedness
  • Narrowing vision, or tunnel vision
  • Nausea
  • Pale skin
  • Uncontrollable yawning

If you notice any of these symptoms, you may have time to take steps to prevent injury, such as sitting down or moving away from furniture that could cause injury when you fall.

People who faint usually regain consciousness within a few seconds, since lying down improves blood pressure almost immediately. However, they should not stand up too soon since being active can lead to another episode.

How is vasovagal syncope diagnosed?

Vasovagal syncope can be difficult to diagnose, since it depends on specific triggers. However, doctors can make a correct diagnosis after reviewing the symptoms, the person’s health history and the events that led to the episode of fainting.

Doctors also do a physical examination, which can help rule out other conditions that can cause fainting.

How is vasovagal syncope treated?

Most people who have just one episode of fainting don’t need treatment. However, people who have recurrent episodes should be treated. Treatments are very effective and may eliminate fainting altogether. They include drug therapy and exercise.

It may take a one or more medicines to reduce the number of fainting episodes and finding the right combination can take patience.

Regular exercise—especially muscle-tensing exercises—is helpful for people with vasovagal syncope who also have a condition called dysautonomia. However, if you have recurrent episodes of fainting you should talk with your doctor before beginning a fitness plan. You may need to have stress testing to find your body’s exercise limits.

Do vaccines cause vasovagal syncope?

Vasovagal syncope can happen after a vaccination, especially to females between 11 and 18 years of age. A fall from vasovagal syncope must include an injury to qualify for compensation. Typical injuries from fainting include broken teeth, cuts that require stitches and others.

While people have fainted from nearly all vaccines, some result in more frequent episodes:

  • Human papillomavirus (HPV)
  • Meningococcal conjugate vaccine (MCV4)
  • Tetanus, diphtheria and pertussis vaccine (Tdap)

Most experts believe that the process of injecting the vaccine causes the fainting episode, not the vaccine itself.

Have you been injured?

The National Vaccine Injury Compensation Program (VICP) includes vasovagal syncope in its vaccine injury table. It’s important to note that the vaccine injury isn’t the fainting itself, it’s the harm that’s caused by falling.

If you’ve been injured from fainting after a vaccination, Sands Anderson vaccine injury attorneys can help you get compensation for your injury. Contact us today to learn more about this injury and how we can help.